Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Springfield, MO

April 29, 2006Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 5:28 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2006, 5:28 PM CDT (22:28 UTC)
Expired
Apr 29, 2006, 11:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 292234
FFWSGF
KSC021-037-300430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SAT APR 29 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS.
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1130 PM CDT.

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  DOPPLER RADAR 
  ESTIMATED THAT ONE HALF TO LOCALLY ONE INCH OF RAIN HAD FALLEN
  SINCE 430 PM. LOCAL OBSERVATIONS...RADAR AND SATELLITE INFORMATION 
  INDICATED THAT THROUGH 7 PM AN LARGE AREA OF MODERATE TO HEAVY 
  RAIN...WITH EMBEDDED THUNDERSTORMS WILL CAUSE LOCALIZED FLOODING 
  ACROSS THE WARNED AREA. AN ADDITIONAL ONE INCH OF RAIN WILL LIKELY 
  FALL...WITH LOCALIZED AMOUNTS OF TWO INCHES POSSIBLE BEFORE THE 
  RAIN ENDS EARLY THIS EVENING. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARMA...BAXTER
  SPRINGS...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FRONTENAC...
  GIRARD...PITTSBURG...WEIR...ARCADIA AND HEPLER.

THIS WARNING IS AN UPGRADE TO THE PREVIOUSLY ISSUED URBAN AND SMALL 
STREAMS FLOOD ADVISORY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506

$$

JLT
2 follow-up statements
000 
WGUS73 KSGF 300137
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT SAT APR 29 2006

KSC021-037-300430-
CRAWFORD KS-CHEROKEE KS-
836 PM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE AND CRAWFORD
COUNTIES UNTIL 1130 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE AREA OF HEAVY RAIN WHICH PRODUCED EARLIER FLASH FLOODING 
HAS MOVED OUT OF THE AREA.  LIGHTER RAINFALL WILL LIKELY CONTINUE 
ACROSS THE AREA DURING THE NEXT SEVERAL HOURS.

RUNOFF FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE DURING THE 
NEXT SEVERAL HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506

$$

LINDENBERG
000 
WGUS73 KSGF 300425
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 PM CDT SAT APR 29 2006

KSC021-037-300433-
CRAWFORD KS-CHEROKEE KS-
1123 PM CDT SAT APR 29 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE AND 
CRAWFORD COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1130 PM...

RISING WATER FROM THE PREVIOUS HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA.  WHILE ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGHOUT THE 
NIGHT...SOME LOW WATER CROSSINGS MAY STILL BE IN FLOOD AND THIS 
FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD WARNING FOR THE 
OVERNIGHT PERIOD.

LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 2:56 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 29, 2:56 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT SAT APR 29 2006

.DISCUSSION...
INVERTED SURFACE TROUGH EXTENDS NORTH FROM A LOW CENTER OVER EASTERN
OK ATTM. THE FORECAST REGION...FOR THE MOST PART...HAS BEEN COVERED
WITH LOW CLOUDS. SMALL BREAKS THAT HAD DEVELOPED UNDER THE MID/UPPER
LEVEL DRY SLOT ROTATING NORTHEAST INTO THE WESTERN PORTION OF THE
FORECAST AREA HAS QUICKLY FILLED IN WITH SHALLOW CONVECTION OVER
NORTHWEST AR AND SOUTHERN/SOUTHWEST MO.

THE LOW CENTER OVER OK IS EXPECTED TO LIFT RAPIDLY NORTH THROUGH MO
LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL LAPSE RATE SHOULD
ALSO CONTINUE TO INCREASE WITH THE APPROACH OF AN UPPER LEVEL TROUGH
OVER KS/OK. THE OBVIOUS LIMITATION TO STRONG/SEVERE CONVECTIVE
REDEVELOPMENT WILL BE AVAILABLE SURFACE (OR NEAR SURFACE) BASED
INSTABILITY...WHICH LOOKS TO REMAIN LIMITED ATTM...HOWEVER THERE IS
PLENTY OF DEEP LAYER SHEAR AVAILABLE (500MB WIND OF 65KTS AT CONWAY
PROFILER ATTM). LINE OF STORMS IS DEVELOPING IN SOUTHEAST OK IN AXIS
OF STRONGER INSTABILITY ALONG WITH WEAKER CONVECTION DEVELOPING IN A
WEAK AXIS OF LOW LEVEL MOISTURE CONVERGENCE FROM NORTHEAST OK INTO
SOUTHWEST MO. ALSO SEEING ISOLATED STORMS IN NORTHWEST AR DEVELOPING
DECENT UPDRAFTS DESPITE ONLY 500 J/KG MU CAPE...HOWEVER THESE
QUICKLY WEAKENED AS THEY MOVED NORTH. LOOKS LIKE BEST CHANCES FOR
STRONGER STORMS WILL BE WITH THE INSTABILITY AXIS ASSOCIATED WITH
THE CLEARING NOW MOVING INTO EASTERN OK AS IT ROTATES NORTHEAST
TOWARD SOUTHWEST MO LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE SURFACE WIND IS VERY BACKED OVER ARKANSAS...NORTHEAST OF THE
SURFACE LOW. RUC INDICATES 0-1KM HELICITY OF 800 M2/S2 OVER CENTRAL
AR...AND EXPECT THAT ENVIRONMENT TO MOVE NORTHWARD INTO SOUTHERN MO
WITH THE SURFACE LOW LATER THIS AFTERNOON. WITH VERY FAVORABLE WIND
PROFILES...WE WILL ONLY NEED MODEST INSTABILITY TO GET STRONG/SEVERE
CONVECTION GOING...SO HAVE HIT THE WORDING A LITTLE HARDER IN THE
HWO...MAINLY FOR SOUTHERN MO...BUT LOSING CONFIDENCE IN SEVERE
CHANCES AS THE AFTERNOON WEARS ON GIVEN VERY LIMITED INSTABILITY.

WE HAVE ONGOING RIVER AND GENERALLY MINOR FLOODING ONGOING IN
SCATTERED AREAS...AND WE WILL NEED TO CONTINUE TO MONITOR FOR HEAVY
RAIN AND FLOODING...ESPECIALLY OVER THE WESTERN CWA WHERE...IN
GENERAL...THE HEAVIEST RAIN OCCURRED YESTERDAY. THE WAY THIS IS
EVOLVING...THIS LOOKS TO BE MORE OF HYDROLOGIC EVENT VERSUS SEVERE.
WE ARE GETTING SOME MUCH NEEDED RAINFALL OVER THE REGION.

UPPER LOW WILL MEANDER NORTH OF THE REGION SUNDAY INTO MONDAY...AND
HAVE MAINTAINED RAIN CHANCES FOR THAT TIME PERIOD AS SHORTWAVES
ROTATE AROUND THE MAIN UPPER SYSTEM. THE UPPER LOW SHOULD WEAKEN AND
BE KICKED EAST AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST.
THIS NEXT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT IS STILL
EXPECTED TO AFFECT THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY.
CONSIDERABLE DIFFERENCE IN TIMING EXISTS WITH MEDIUM RANGE
MODELS...WITH THE ECMWF BEING MUCH FASTER THAN THE GFS. AS A
HEDGE...HAVE INTRODUCED SMALL POPS INTO WESTERN PORTIONS OF THE
FORECAST AREA LATE IN THE DAY WEDNESDAY. THE TIMING WILL NO DOUBT
NEED TO BE ADJUSTED. DSA

&&

.AVIATION...
FOR THE 1800 UTC TAFS...CIGS WILL BE MVFR THROUGH EARLY THIS
AFTERNOON BEFORE FALLING TO IFR CONDITIONS AS A SURFACE LOW AND
ASSOCIATED CONVECTION...LOW CLOUDS MOVE INTO THE TERMINAL AREAS.
SHOWERS AND  THUNDERSTORMS SHOULD MOVE INTO THE VICINITY BY 21Z WITH
STEADY RAIN CONTINUING THROUGH 04Z. AS THE FRONT APPROACHES...THE
CEILINGS SHOULD FALL TO BORDERLINE LIFR CONDITIONS UNTIL LIFTING TO
IFR AND THEN MVRF AFTER MIDNIGHT. PLENTY OF MOISTURE WILL REMAIN TO
KEEP MVFR CEILING THROUGH THE REMAINING TAF PERIOD.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 29, 1:42 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT SAT APR 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
142 PM CDT SAT APR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG LOW PRESSURE MOVING NORTH THROUGH EASTERN OKLAHOMA
AND WESTERN ARKANSAS WILL CONTINUE TO MOVE RAPIDLY TO THE NORTH
THROUGH MISSOURI EARLY TONIGHT. PERSISTENT LOW CLOUDS
HAVE LIMITED INSTABILITY OVER MOST OF THE REGION. A SMALL BREAK IN
THE CLOUDS OVER EXTREME SOUTHWEST MISSOURI HAS ALLOWED TEMPERATURES
TO REACH UP TO NEAR 70 DEGREES WITH SOME LIMITED INSTABILITY.

AS THE LOW SHIFTS NORTH THROUGH THE REGION...THUNDERSTORM
REDEVELOPMENT IS EXPECTED TO OCCUR LATER THIS AFTERNOON AFTER 3
PM. THE STORMS WILL LIKELY BE FOCUSED NEAR A TRAILING SURFACE
FRONT SOUTH OF THE LOW CENTER. GIVEN THE VERY STRONG WIND FIELDS
WITH HEIGHT...SOME STORMS COULD BE SEVERE WITH DAMAGING
WINDS...DIME SIZED HAIL...AND POSSIBLY BRIEF SHORT LIVED
TORNADOES. THE LIMITING FACTOR FOR SEVERE WEATHER WILL BE AVAILABLE
INSTABILITY...AND THIS WILL CONTINUE TO BE CLOSELY MONITORED THIS
AFTERNOON.

THE MAIN HAZARD AREA WILL BE OVER SOUTHERN MISSOURI LATER THIS
AFTERNOON AND THIS EVENING...GENERALLY EAST OF HIGHWAY 71 AND
SOUTH OF HIGHWAY 54...WITH THE HIGHEST PROBABILITY FOR SEVERE
WEATHER IN COUNTIES CLOSE TO THE ARKANSAS STATE LINE.

AREAS OF LOCALLY HEAVY RAIN WITH THUNDERSTORMS MAY LEAD TO A THREAT
FOR LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY
RAIN OVER THE LAST 24 HOURS.

IN ADDITION TO THE THUNDERSTORMS...SOUTH TO SOUTHEAST WIND GUSTS
OF 40 MPH WILL BE POSSIBLE THIS AFTERNOON OVER EASTERN PORTIONS OF
THE OUTLOOK AREA AS THE LOW PRESSURE MOVES NORTH INTO MISSOURI.
AREAS NEAR ROLLA...FORT LEONARD WOOD...AND SALEM HAVE ALREADY SEEN
WIND GUSTS OF 40 MPH EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION SUNDAY AND MONDAY AS
AN UPPER LEVEL LOW BECOMES STATIONARY OVER THE MIDWEST...AND SEVERAL
WEAK UPPER LEVEL DISTURBANCES ROTATE AROUND THE LOW AND THROUGH THE
OUTLOOK AREA.

ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR THURSDAY WITH THE PASSAGE
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 29, 4:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT APR 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            AVA                     36.95N 92.66W
04/29/2006                   DOUGLAS            MO   PUBLIC

            HIGHWAY Y 4 MILES WEST OF HIGHWAY 5...AND HIGHWAY FF 2
            MILES NORTH OF ROUTE 14 ARE IMPASSABLE DUE TO FLOODING.

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:47 AM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.